NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 8, 3:53 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 8, 3:53 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
353 PM EST Fri Feb 8 2019
.SYNOPSIS...
Low pressure in Northern Quebec ships colder drier air over
Southern New England on strong west to northwest winds tonight
and Saturday. Dry, near-seasonable conditions Sunday into
Monday. Potent storm system Tuesday into Wednesday however exact
outcomes still uncertain. Potential late week Arctic air
followed by another potent weekend storm system.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cold front is moving offshore with gusty northwest winds across
Southern New England. Pressure rises behind the front are so-so,
about 1 mb/hour, but model guidance suggests potential for 1-2
mb/hour. Even so, the pressure gradient is sufficient to support
a stiff west-northwest wind through the night, enough to
transport much colder air into our region.
Cold advection surface and aloft will support a mixed layer
through the night, one reaching to 850 mb. Winds in this layer
are projected at 35 to 45 kt...40 to 50 mph...so we expect
surface gusts in the vicinity of 40 kt. A Wind Advisory for
tonight and Saturday remains in effect.
Satellite trends show clear or clearing skies. Most of the
clouds upstream are lake effect clouds. Model guidance does show
some cold pool moisture over Nrn New England tonight could
spread clouds into our area, especially Nrn Massachusetts.
Expect patches of clouds overnight, but with an overall trend
to mostly clear skies.
Temperatures upstream last night fell to the teens. We have
adjusted guidance down a couple of degrees, with teens most
places and low 20s along the coast. Wind chills fall to the
teens early tonight, then to the single numbers and low teens by
Saturday morning.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Continue to see cold pool moisture over Nrn New England with
possible extension into parts of Srn New England. The will
continue to support patches of clouds, but overall a sunny day
Saturday. High pressure moves closer late Saturday and Saturday
night, continuing the dry cold weather with mostly clear skies.
Mixing Saturday to at least 900 mb and may go a little higher.
But as the high pressure moves closer late in the day, expect
the mixed layer to shrink under subsidence. Winds in the mixed
layer start the day at 35-45 kt, but diminish in the afternoon.
Temps at the top of the layer will be equiv to 850 temps of -14C
to -17C, supporting max sfc temps in the upper 20s and lower
30s.
Diminishing winds Saturday night may allow a period of
radiational cooling, especially in Western Mass and CT. Dew
points will be in the single numbers, leaving room for lows in
the single numbers in the colder spots in the west while the
remainder of Srn New England reaches the teens to around 20.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
*/ Highlights ...
- Dry, near-seasonable Sunday into Monday, maybe some S-coast snow
- Stout winter storm Tuesday / Wednesday, exact outcomes uncertain
- Late week Arctic dip before a potential weekend storm system
Overview and model preferences...
Mean slightly SW-NE oriented jet remains in place across the
CONUS as dominant Bermuda/subtropical high continually forces
height rises through the Mid Atlantic and Appalachian regions.
The first wave of note, Sun night, becomes rapidly suppressed
and loses much of its cyclonic flow as it interacts with the N
periphery of this ridge. The second, linked to a more acute
vortex currently resting along the BC coastline, may combine
with a weaker arctic trof diving S from Victoria Island and
Nunavut. The phasing, or lack thereof, will determine how
dynamic the system ultimately becomes, but he pattern favors at
least some cold air on the front end, which would be enhanced by
coastal low pres development. This is the one to watch as we
approach. Will continue erring toward the more consistent ECMWF
for both timing and thermal profiles with this update, but that
does not mean there will be no deference for other guidance.
Details...
Sun through Mon night...
Although weak wave associated with a Quebec vortex will be
rotating through, confluence aloft will rapidly open the wave
and yield some subsidence across much of New England. This
subsidence will limit moisture through the column and even in
the DGZ, so suspect that much of the region remains dry even as
a frontal wave develops well to the S. Low POPs, mainly for the
S coastal areas are preferred for Sun night into early Mon.
Otherwise, H85 temps near normal, so suspect 2m temps to reflect
this with highs mainly in the low-mid 30s and lows dropping
into the teens and 20s across the region.
Tue and Wed...
Parent low pres associated with a potentially S/N stream phased
wave taking on a somewhat negative tilt will slide through the
Great Lakes as it occludes. This process does allow for
secondary triple point-coastal low pres development by Tue night
near the Delmarva. With the late start Tue, antecedent airmass
for mainly SN on the front end, with the possibility of moderate
snowfall rates as the DGZ saturates with modest lift from
nearly +3 std deviation LLJ and then trowal development
associated with the coastal low. Noting PWATs about 2 std
deviations above normal suggesting more than sufficient
moisture. The final track of the coastal low, and how rapidly it
deepens will determine how long cold air remains locked in,
especially since orientation of high pres to the N is somewhat
favorable. Noting in mass fields a signal for ageostrophic cold
air damming at least to some extent. However, if the track as
currently forecast is mainly across SE New England, a chance to
a wintry mix then rain is likely for some. This will be
determined with time as the track is refined and the strength of
the ageostrophic response is resolved. Agree with previous
forecaster that the N and W interior portions of New England
have the best chance at remaining all snow.
Given the risk for a snow to mix to RA progression, it remains
too early to suggest ice/snow/rain amounts and exact locations.
With a risk for all SN at the onset, the Tue afternoon commute
could be impacted, along with the early portions of the Wed AM
commute although the change will have occurred by this time. Am
becoming more confidence in at least advisory level snow/ice
amounts, but there remains a risk for warning levels for some as
well. These will be better determined once the players involved
are better sampled.
Thu...
Dry and somewhat colder punch of air expected Thu into Thu
night but moderation is expected as high pres passes to the S,
allowing for some warm advection through the column. Mainly dry.
Fri...
For Fri, will be monitoring yet another deepening wave with a
stronger link to subtropical moisture. This one is currently
looking milder but with higher moisture content given that
aforementioned link. If snowpack is established from the mid
week system and this one remains mild, a risk for flooding is
possible but still premature to get too detailed.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Tonight and Saturday...
VFR. West wind will draw colder air over southern New England
with all areas falling below freezing 10 PM to 2 AM. This cold
air will help draw strong winds down from aloft. Expect wind
gusts around 30 kt this evening increasing to 35-45 kt at times
tonight into Saturday, diminishing late Saturday.
Saturday night...
VFR. West winds diminishing, but with gusts to 20 kt the first
part of the night.
KBOS Terminal...
VFR. West winds gusting to 30 kt this evening, with gusts to 40
kt during the night and Saturday morning.
KBDL Terminal...
VFR. West winds gusting 30 to 35 kt this evening, with gusts
increasing to 40 kt tonight and Saturday morning.
Outlook /Sunday through Wednesday/...
Sunday through Monday Night: VFR. Breezy.
Tuesday: VFR early, then MVFR/IFR conditions possible. Breezy.
SN, FZRA and PL.
Tuesday Night: Mainly IFR, with areas MVFR possible. Windy with
local gusts up to 30 kt. SN, PL, RA, FZRA.
Wednesday: Mainly MVFR, with local IFR possible. Breezy. Chance
RA, chance FZRA, chance SN early.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Tonight...
A cold front moves offshore. West to northwest winds gusting to
30 kt early and to 40 kt tonight. A Gale Warning continues on
all waters. Seas will build with 10 ft heights on the outer
waters. Cold air brought in by this wind will bring air temps
below freezing. Expect light freezing spray conditions starting
after midnight.
Saturday...
West to northwest winds will continue gusting to 45 kt in the
morning. Expect winds to diminish during the afternoon. Seas to
10 ft on the outer waters. Seas diminish on all waters as winds
also diminish. Freezing spray continues during the morning, then
diminishes in the afternoon.
Saturday night...
High pressure builds in from the west. Winds will continue to
diminish with gusts roughly 25 to 30 kt. Seas subside with
highest values 8-9 ft on the outer waters in the evening and
highest values around 5 ft on the outer waters toward morning.
Freezing spray returns, mainly to the eastern waters.
Outlook /Sunday through Wednesday/...Moderate confidence.
Sunday through Monday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.
Tuesday: Winds less than 25 kt. Local rough seas. Snow changing
to rain. Visibility 1 to 3 nm.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 10 ft. Rain, snow,
sleet, freezing rain. Areas of visibility 1 to 3 nm.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Slight chance of
rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 10 PM this evening to 5 PM EST Saturday for
CTZ002>004.
MA...Wind Advisory from 10 PM this evening to 5 PM EST Saturday for
MAZ011>013-016>024.
Wind Advisory from 7 PM this evening to 5 PM EST Saturday for
MAZ002>010-014-015-026.
RI...Wind Advisory from 10 PM this evening to 5 PM EST Saturday for
RIZ001>008.
MARINE...Gale Warning from 7 PM this evening to 7 PM EST Saturday for
ANZ232>235-237.
Gale Warning until 7 PM EST Saturday for ANZ230-255-256.
Gale Warning until 9 PM EST Saturday for ANZ231-250-251-254.
Gale Warning from 9 PM this evening to 5 PM EST Saturday for
ANZ236.
&&
SYNOPSIS...WTB/Doody
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Doody
AVIATION...WTB/Doody
MARINE...WTB/DoodyHazardous weather outlook, Feb 8, 3:48 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
348 PM EST Fri Feb 8 2019
MAZ002>010-014-015-026-092100-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Southeast Middlesex MA-Suffolk MA-Northern Middlesex MA-
348 PM EST Fri Feb 8 2019
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST
SATURDAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is potential for a wintry storm beginning mid day Tuesday into
early Wednesday. At this time, there is a moderate risk for at least
Advisory level snow and ice for some part of Southern New England,
with a low risk for warning levels.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ002>004-MAZ011>013-016>024-RIZ001>008-092100-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
348 PM EST Fri Feb 8 2019
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts, and Rhode Island.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is potential for a wintry storm beginning mid day Tuesday into
early Wednesday. At this time, there is a moderate risk for at least
Advisory level snow and ice for some part of Southern New England,
with a low risk for warning levels.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230-255-256-092100-
Boston Harbor-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
348 PM EST Fri Feb 8 2019
...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-250-251-254-092100-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
348 PM EST Fri Feb 8 2019
...GALE WARNING IN EFFECT UNTIL 9 PM EST SATURDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>235-237-092100-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
348 PM EST Fri Feb 8 2019
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ236-092100-
Narragansett Bay-
348 PM EST Fri Feb 8 2019
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston